Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 3, 2009, 2:01 PM PDT for Modoc County, Siskiyou County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2009, 2:01 PM PDT (21:01 UTC)
- Expired
- Jun 3, 2009, 2:30 PM PDT
- In force
- 29 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Modoc County, CA, Siskiyou County, CA
The radar
The Medford radar (KMAX), 105 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:27 PM PDT, 34 minutes earlier.
Area forecast discussion, Jun 3, 1:27 PM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PDT WED JUN 3 2009
.DISCUSSION...03/12Z NAM/GFS IN.
LOOKS LIKE THE MEDFORD CWA IS IN FOR SEVERAL MORE DAYS OF
AFTERNOON/EVENING THUNDERSTORM ACTIVITY. THE FIRST BAND OF
THUNDERSTORMS IS NOW MOVING THROUGH THE AREA...BUT THEY ARE
WEAK COMPARED TO THE STORMS YESTERDAY. HOWEVER...A BAND OF
STRONGER STORMS IS HEADED FOR THE AREA FROM THE SOUTH.
THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE MEDFORD CWA TODAY...THE AREA IS SLIGHTLY
FARTHER EAST THAN YESTERDAY. THE 02/12Z MEDFORD SOUNDING SHOWED
0.95 INCHES OF PRECIPITABLE WATER...WHICH IS ABOUT 20 PERCENT
LOWER THAN YESTERDAY MORNING BUT STILL WELL ABOVE NORMAL.
MODIFYING THE SOUNDING FOR THE AFTERNOON HIGH SHOWS A LIFTED INDEX
OF -7.3 AND A CAPE OF 1929 J/KG. THAT IS A VERY HIGH LIFTED INDEX
AND THE CAPE IS ABOUT 10% LESS THAN TUESDAYS. STILL...THATS A
RICH THUNDERSTORM ENVIRONMENT FOR THIS AREA.
A CUTOFF LOW OFFSHORE NEAR 35N 125W AND A RIDGE OVER THE
INTERMOUNTAIN STATES WILL BOTH SLOWLY DRIFT EAST DURING THE NEXT
SEVERAL DAYS. IN BETWEEN SOUTHERLY WINDS ALOFT WILL CONTINUE TO
ADVECT MONSOONAL MOISTURE TO THE AREA. THIS...COMBINED WITH
SURFACE HEATING...WILL PROVIDE THE NECESSARY INGREDIENTS TO COOK
UP SOME THUNDERSTORMS. IN ADDITION...SHORT WAVES ROTATING AROUND
THE LOW WILL PERIODICALLY ENHANCE THE ACTIVITY.
THE TIMING AND POSITION OF THESE SHORT WAVES WILL COORDINATE WELL
WITH THE PEAK OF DIURNAL SURFACE HEATING OVER THE MEDFORD CWA THIS
AFTERNOON. THE SHORT WAVE TODAY WILL MOVE INTO SOUTH CENTRAL
OREGON AROUND THE TIME OF MAX SURFACE HEATING...SO EXPECT THAT
MOST OF THE INITIAL ACTIVITY WILL BE IN THAT AREA. THIS IS FARTHER
EAST THAN TUESDAY...REFLECTING THE EASTWARD PROGRESSION OF THE
CUTOFF LOW. OTHER SHORT WAVES WILL FOLLOW...SO THE THUNDERSTORM
ACTIVITY WILL LIKELY GO THROUGH TONIGHT.
THE CONVECTIVE SITUATION THURSDAY LOOKS TO BE RATHER ACTIVE AGAIN
AND SPC INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL
BUT THE COASTAL PORTIONS OF THE MEDFORD CWA. THE CUTOFF LOW WILL
REMAIN OFF THE CENTRAL CALIFORNIA COAST AND SHORT WAVES ROTATING
AROUND THE LOW WILL CONTINUE TO MOVE OVER THE MEDFORD CWA. EXPECT
THUNDERSTORM ACTIVITY THROUGH THURSDAY AND THURSDAY
NIGHT...PEAKING IN THE AFTERNOON AND EVENING.
FRIDAY WILL BE THE TRANSITION DAY. THE CUTOFF WILL CONTINUE TO
MOVE SOUTH AND EAST. BY FRIDAY AFTERNOON IT WILL BE JUST OFF THE
CENTRAL CALIFORNIA COAST...AND THE FLOW ALOFT OVER THE MEDFORD CWA
WILL COME AROUND TO THE NORTHEAST. SHORT WAVE ACTIVITY WILL BE
PUSHED DOWN SOUTH OF THE FORECAST AREA AND CONDITIONS SHOULD
STABILIZE AND DRY OUT DURING THAT TIME. THE FLOW ALOFT WILL TURN
NORTHERLY FRIDAY NIGHT INTO SATURDAY AS THE LOW DIVES INTO THE
SOUTHERN CALIFORNIA BIGHT AND A RIDGE MOVES IN FROM THE WEST.
THIS WOULD NORMALLY BE A DRY PATTERN....BUT THE MODEL SOLUTIONS DO
CONTINUE TO CARRY SOME PRECIPITATION. WILL LOWER THE CHANCES A BIT
THROUGH THE WEEKEND. IF THE CURRENT SOLUTION HOLDS OUT IN
SUBSEQUENT RUNS...WILL LIKELY CONTINUE TO DRY OUT THE FORECAST.
THE RIDGE WILL BREAK DOWN TOWARD THE END OF THE WEEKEND AND THE
FLOW ALOFT WILL BREAK DOWN TO ZONAL. A WEAK SHORT WAVE EMBEDDED IN
THE FLOW WILL PUSH A WEAK COLD FRONT ONSHORE TUESDAY. THE PRECIPITATION
ASSOCIATED WITH THIS SYSTEM WILL BE LIGHT AND MOSTLY LIMITED TO
THE COAST.
&&
.AVIATION...AT THE COAST...AREAS OF IFR CIGS/VSBYS NOW LOOK LIKE
THEY WILL PERSIST THROUGH THURSDAY MORNING. SCATTERED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON...AND WILL BRING WITH IT ISOLD MVFR
CIGS AND AREAS OF OBSCUREMENT OF HIGHER TERRAIN ALONG WITH GUSTY
WINDS...BRIEF HEAVY RAIN...AND HAIL. THESE CONDITIONS WILL PERSIST
THROUGH TONIGHT INTO THURSDAY MORNING. AREAS OF MVFR CIGS WILL
RETURN TO THE UMPQUA BASIN TONIGHT AND PERSIST INTO THURSDAY
MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR ORZ023-ORZ024-
ORZ025-ORZ026-ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ080-CAZ081-
CAZ082-CAZ083-CAZ084-CAZ085.
PACIFIC COASTAL WATERS...NONE.
15/17/10Hazardous weather outlook, Jun 3, 10:37 AM PDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1037 AM PDT WED JUN 3 2009 CAZ080>085-ORZ023>031-040600- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 1037 AM PDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM PDT THROUGH THIS EVENING FOR SLOW MOVING THUNDERSTORMS THAT MAY PRODUCE HEAVY RAIN. SEE FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON. AS THE LOW PRESSURE FINALLY MOVES INLAND FRIDAY MORNING THE FLOW OVER THE AREA WILL BECOME NORTHERLY AND BEGIN A DRYING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GLASER
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:02 PM PDT | Special Weather Statement | MFR | Douglas | 58 min |
| Jun 2, 5:30 PM PDT | Special Weather Statement | MFR | Douglas | 45 min |
| Jun 2, 6:22 PM PDT | Special Weather Statement | MFR | Douglas | 38 min |
| Jun 2, 7:19 PM PDT | Flash Flood Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 22 hr |
| Jun 3, 2:35 PM PDT | Special Weather Statement | MFR | 55 min | |
| Jun 3, 2:57 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 33 min |
| Jun 3, 3:24 PM PDT | Special Weather Statement | MFR | Klamath | 51 min |
| Jun 3, 3:31 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 38 min |
| Jun 3, 4:50 PM PDT | Special Weather Statement | MFR | Josephine | 25 min |
| Jun 3, 3:51 PM PDT | Special Weather Statement | MFR | Del Norte | 54 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.